Illinois, 2010

Hail in Illinois, October 12, 2010

October 12, 2010 · NWS LSX · 3 events in 2 counties and zones

Isolated storms developed over the area. A few of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms developed over the area. A few of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 12, 1:20 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 12, 1:20 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
220 PM CDT TUE OCT 12 2010

.DISCUSSION...
/220 PM CDT TUE OCT 12 2010/

SATELLITE DATA INDICATES CENTER OF H500 LO OVER NCNTRL AR AND IS
MOVING SEWD. FOR THE TIME BEING...TWO AREAS OF VORTICITY APPEAR TO
BE THE MAIN PLAYERS IN GENERATING PCPN...ONE JUST UPSTREAM TO THE SE
FROM KSLO...AND THE OTHER NEAR KUNO JUST TO THE SW OF THE SWRN EDGE
OF THE FA IN SERN MO. BELIEVE THAT AREAS IN-BETWEEN WILL FILL-IN
SOMEWHAT LATER THIS AFTN AND CONTINUE THRU THE VERY EARLY EVENING
HOURS TILL ABOUT 01Z OR SO. THUNDER THAT DOES FORM THIS AFTN SHOULD
BE GONE BY 00Z WITH LOSS OF HEATING WITH CELLS THAT REMAIN IN THE
DISSIPATING STAGE. MAY NEED TO MAKE SOME ADJUSTMENTS TO THE EARLY
EVENING FCST BEFORE IT GOES TO PRESS.

OTHERWISE...THE MAIN PCPN THREAT HEADING INTO LATER TONIGHT WILL
COME IN THE WAKE OF A CDFNT LATE TONIGHT AND WEDNESDAY THANKS TO
LEFTOVER MOISTURE AND SOME SHEARED AREAS OF VORTICITY. STRONGER LIFT
FROM A SHORTWAVE WILL ARRIVE TOO LATE ON WEDNESDAY WITH MUCH OF THE
MOISTURE ALREADY YANKED TO THE S TO PRODUCE LITTLE NET EFFECT. VERY
DRY AIR WILL THEN RAPIDLY BUILD IN TO THE AREA BY WEDNESDAY EVENING
RESULTING IN CLEAR SKIES HEADING INTO THE WEEKEND.

WE WILL SEE SLIGHTLY BELOW NORMAL DAYTIME TEMPS OVER THE NEXT FEW
DAYS THRU FRIDAY WITH ANOTHER CDFNT EXPECTED TO COME THRU THE AREA
DRY ON THURSDAY NIGHT.

FOR THE EXTENDED PERIOD (FRIDAY NIGHT - TUESDAY)...A RESURGENT H500
RIDGE WILL BRIEFLY DOMINATE THE WEEKEND BEFORE COLLAPSING INTO A
VERY PROGRESSIVE ZONAL FLOW PATTERN FOR EARLY NEXT WEEK. AT THE
SFC...THIS MEANS THAT WARMER SLY RETURN FLOW KICKS IN FULLY BY
SATURDAY AND CONTINUES INTO SUNDAY AND MONDAY WITH A CDFNT SLIDING
THRU EARLY NEXT WEEK THAT WILL BE STRONGER THAN THE PREVIOUS TWO
FRONTS FROM THE PAST WEEK. THIS WILL GIVE US CLEAR SKIES AND ABOVE
NORMAL TEMPS FOR SATURDAY AND SUNDAY WITH A TRANSITION DAY ON MONDAY
FOLLOWED BY A BELOW NORMAL TEMP DAY ON TUESDAY. THERE IS SOME MODEL
DIFFERENCES OF AROUND 12HRS ON THE TIMING OF THE CDFNT BUT NEARLY
ALL NWP SOLNS CARRY THE CDFNT THRU BY THE BEGINNING OF TUESDAY TO
FCST A COOLER DAY WITH SOME CONFIDENCE...ESPECIALLY GIVEN THE HIGHLY
PROGRESSIVE NATURE OF THE MID LEVEL FLOW. SENSIBLE WX SHOULD BE
LACKING UNTIL AT LEAST LATE MONDAY INTO TUESDAY WITH THE CDFNT
EXPECTED TO MOVE THRU SOMETIME DURING THIS TIMEFRAME.

TES

&&

.AVIATION...
/1212 PM CDT TUE OCT 12 2010/

UPPER LOW WILL SLOWLY MOVE SEWD. THERE IS A CHANCE OF SHRA AT UIN
AND SUS THIS AFTERNOON. CAN NOT COMPLETELY RULE OUT TS AT SUS AND
WILL LEAVE AS A CB GROUP FOR NOW. WINDS WILL GRADUALLY BECOME NLY
THIS AFTERNOON INTO THE EVENING. WINDS WILL REMAIN LIGHT...BUT
GRADUALLY INCREASE TO AROUND 12 KTS OVERNIGHT AND INTO THE MORNING.
GUSTS TO AROUND 20 KTS ARE EXPECTED WED. CIGS WILL GRADUALLY LIFT
WED AS THE COLD FRONT CONTINUES TO PUSH SOUTH.

SPECIFICS FOR KSTL...VFR CONDITIONS EXPECTED TO CONTINUE THRU THE
NEXT 30 HOURS. A FEW SHRA...AND PERHAPS TSRA...WILL BE POSSIBLE
THIS AFTERNOON WITH DAYTIME HEATING. WINDS WILL GRADUALLY BECOME
NLY AND INCREASE SPEED OVERNIGHT INTO WED MORNING. GUSTS TO AROUND
20 KTS ARE EXPECTED ON WED. CIGS WILL GRADUALLY LIFT WED AS THE
COLD FRONT CONTINUES TO PUSH SOUTH.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Oct 12, 2:05 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
305 PM CDT TUE OCT 12 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
305 PM CDT TUE OCT 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS EARLY THIS EVENING ACROSS
PARTS OF CENTRAL...EAST CENTRAL...AND SOUTHEAST MISSOURI AS WELL
AS SOUTHWEST ILLINOIS. SOME OF THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND WIND GUSTS TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TES

In the hours before

Special weather statement, Oct 12, 1:25 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
225 PM CDT TUE OCT 12 2010

ILZ070-122015-
MARION IL-
225 PM CDT TUE OCT 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 315 PM CDT...

AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SALEM...MOVING WEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ODIN...
  SELMAVILLE...
  TONTI...

TILLY

The radar

The St Louis radar (KLSX), 116 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Washington

When
October 12, 2:25 PM CST
Where
Washington County, 1 mi W of New Minden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.430, -89.388

Hail, Washington

When
October 12, 3:02 PM CST
Where
Washington County, 2.14 mi SE of Addieville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.376, -89.455

Hail, Randolph

When
October 12, 4:29 PM CST
Where
Randolph County, 0.93 mi SW of Red Bud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.212, -89.994

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 264030, 264031, 264032.